Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS La Crosse, WI

April 22, 2020Allamakee County, Iowa; Crawford County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 22, 2020, 3:43 PM CDT for Allamakee County, Iowa; Crawford County, Wisconsin. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2020, 3:43 PM CDT (20:43 UTC)
Expired
Apr 22, 2020, 4:15 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allamakee County, IA, Crawford County, WI

The radar

The La Crosse radar (KARX), 81 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 3:48 PM CDTHAIL 0.56 N Prairie Du Chien, WIREPORT FROM SPRING LAKE INN ON HWY 35.
Apr 22, 3:48 PM CDTHAIL 0.75 N Prairie Du Chien, WIHAIL REPORTED TO BE SOFT AND BREAKING APART WHEN HITTING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 412 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
412 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS53 KARX 222043
SVRARX
IAC005-WIC023-222115-
/O.NEW.KARX.SV.W.0005.200422T2043Z-200422T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
343 PM CDT Wed Apr 22 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Allamakee County in northeastern Iowa...
  Southern Crawford County in southwestern Wisconsin...

* Until 415 PM CDT.

* At 343 PM CDT, a severe thunderstorm was located near Harpers
  Ferry, or near Prairie Du Chien, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Allamakee and southern Crawford Counties, including
  the following locations... Limery Ridge, Highway 35 And County D,
  Wauzeka, Eastman, Waukon Jct, Steuben and Effigy Mounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4309 9129 4321 9126 4320 9078 4308 9085
      4306 9091 4306 9094 4305 9095
TIME...MOT...LOC 2043Z 269DEG 28KT 4313 9116 

HAIL...1.00IN
WIND...60MPH
 
$$

Zapotocny
3 follow-up statements
350 
WWUS53 KARX 222054
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
354 PM CDT Wed Apr 22 2020

IAC005-WIC023-222115-
/O.CON.KARX.SV.W.0005.000000T0000Z-200422T2115Z/
Allamakee IA-Crawford WI-
354 PM CDT Wed Apr 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN ALLAMAKEE AND SOUTHERN CRAWFORD COUNTIES...

At 353 PM CDT, a severe thunderstorm was located near Prairie Du
Chien, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Prairie Du Chien, Harpers Ferry, Wauzeka, Eastman, Steuben, Highway
35 And County D, Harris Ridge, Limery Ridge, Waukon Jct, Effigy
Mounds, Hazen Corners, Andy Mountain Campground and Kickapoo Indian
Caverns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4308 9122 4321 9116 4320 9078 4308 9085
      4306 9091 4306 9094 4305 9095
TIME...MOT...LOC 2053Z 289DEG 21KT 4311 9111 

HAIL...1.00IN
WIND...60MPH
 
$$

Zapotocny
582 
WWUS53 KARX 222059
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
359 PM CDT Wed Apr 22 2020

IAC005-222108-
/O.CAN.KARX.SV.W.0005.000000T0000Z-200422T2115Z/
Allamakee IA-
359 PM CDT Wed Apr 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLAMAKEE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area...therefore, the warning has been cancelled.

LAT...LON 4308 9117 4319 9110 4320 9078 4308 9085
      4306 9091 4306 9094 4305 9095
TIME...MOT...LOC 2058Z 269DEG 28KT 4311 9105 

$$

WIC023-222115-
/O.CON.KARX.SV.W.0005.000000T0000Z-200422T2115Z/
Crawford WI-
359 PM CDT Wed Apr 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN CRAWFORD COUNTY...

At 358 PM CDT, a severe thunderstorm was located near Prairie Du
Chien, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Prairie Du Chien, Wauzeka, Eastman, Steuben, Limery Ridge, Hazen
Corners, Kickapoo Indian Caverns and Harris Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4308 9117 4319 9110 4320 9078 4308 9085
      4306 9091 4306 9094 4305 9095
TIME...MOT...LOC 2058Z 269DEG 28KT 4311 9105 

HAIL...1.00IN
WIND...60MPH
 
$$

Zapotocny
365 
WWUS53 KARX 222111
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
411 PM CDT Wed Apr 22 2020

WIC023-222120-
/O.EXP.KARX.SV.W.0005.000000T0000Z-200422T2115Z/
Crawford WI-
411 PM CDT Wed Apr 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD COUNTY WILL
EXPIRE AT 415 PM CDT...
        
The storm which prompted the warning has weakened slightly below 
severe limits, and is moving out of the warned area. Therefore, the 
warning will be allowed to expire.  However small hail and gusty 
winds are still possible with this thunderstorm.

LAT...LON 4308 9117 4319 9110 4320 9078 4308 9085
      4306 9091 4306 9094 4305 9095
TIME...MOT...LOC 2110Z 269DEG 28KT 4311 9093 

$$

Zapotocny

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:51 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 22, 2:51 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
251 PM CDT Wed Apr 22 2020

.SHORT TERM...(This evening through Thursday)
Issued at 251 PM CDT Wed Apr 22 2020

When a strong warm front lifts only about halfway through your
forecast area in late April, you know it's going to be a fun
temperature forecast. And this warm front did not disappoint with
currently more than a 30 degree temperature spread between Medford,
WI (47F) and Charles City, IA (79F). Guidance has been pretty much
right on the money with the warm front losing its northward momentum
once it lifted into southeast MN. It currently stretches from
roughly Zumbrota, MN to Muscoda, WI with south to southwest flow on
the southern side and east to southeast flow to the north. Moisture
transport south of the front has remained rather weak, as dewpoints
are struggling to rise beyond the mid 40s across northeast IA and
far southwest WI. This is lower than the 50+ dewpoints models
originally suggested for today, so there hasn't been as much
instability thus far as was anticipated earlier.

Through the rest of this afternoon, the warm front will slowly be
pulled southward again as the surface low (currently sitting on the
MN/IA border) drifts ever so slowly to the southeast. A strong band
of 1000-925mb frontogenesis along the front will continue to favor
development of eastward propagating showers and storms along the
front, across mainly northeast Iowa into far southwest WI. Similar
to Monday's setup for gusty winds from the showers and storms,
today's low levels are again exhibiting an inverted-V sounding
profile due to the drier air in place. Resultant evaporative cooling
will help to further amplify the mixing down of stronger winds aloft
with any passing showers and storms. KMCW reported a 47 mph gust
just prior to 2 PM, likely tied to the developing showers there. A
tongue of 800-900 J/kg DCAPE extends from north-central IA into a
portion of NE IA. MLCAPE profiles are not all that impressive with
only 500-1000 J/kg to work with, so any hail that develops should be
small and sub-severe. Latest CAMs keep the bulk of activity this
afternoon into early evening south of the MN border and generally
south of Vernon County in WI, with the focus gradually shifting
eastward through this evening.

Heading into tonight the main forecast concern will be increasing
low clouds developing over eastern WI, advecting into our area
overnight courtesy of easterly flow. This combined with a very stout
inversion aloft will result in mostly cloudy or overcast skies for
the area through midday Thursday before clouds begin to slowly
erode. Some guidance wants to develop some light rain across eastern
portions of the forecast area on Thursday, but forcing looks pretty
weak and moisture very shallow. Could see potential for some
drizzle, but for now have kept forecast dry through the morning. The
HRRR and RAP do try to pop some diurnal showers across
southwest/central WI in the afternoon. Lows tonight will range from
30s north of I-94 to 40s elsewhere. Highs Thursday generally in the
upper 40s and 50s, perhaps a few 60s in our far south and west.

.LONG TERM...(Thursday night through Wednesday)
Issued at 251 PM CDT Wed Apr 22 2020

Shortwave energy pushes into the area Friday into Friday night,
bringing a chance for rain. With cloudy conditions Friday, highs
look to stick to the 50s for most. For Saturday, low pressure spins
up to our south in the vicinity of southern Illinois courtesy of a
shortwave ejecting northeast out of the southern plains. There is
some question as to the extent of interaction between this southern
feature and our departing northern shortwave, and a few models try
to paint some light QPF back across our south, so we will have to
watch for perhaps some light rain.

Active northwest flow aloft continues Sunday into early next week,
with models dropping a subtle shortwave somewhere in the region from
the northwest Sunday. Precipitation amounts, if any, look fairly
light at this time. Greater chances for precipitation come later
Monday through Wednesday, as better moisture works into the area and
one or more shortwaves and associated surface features move through.
Timing/placement differences remain, so broad low PoPs from the NBM
blend were retained. Temperatures look to remain near or slightly
below normal, with highs in the 50s and 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 100 PM CDT Wed Apr 22 2020

A warm front continues to slowly advance northeast early this
afternoon, already having pushed through RST. The front is expected
to slow down as it approaches LSE later this afternoon, not quite
making it there before surface low pressure over southern MN drops
into northern IA. This sagging low will then slowly pull the
front southward, which is expected to keep shower and storm
activity south of both TAF sites this afternoon/evening. Wind
direction will be variable this afternoon as the front and surface
low move through the region. On the northern side of these
features, east to northeast winds tonight will advect low clouds
developing over eastern WI into RST/LSE after 07Z Thursday. IFR
ceilings are then expected to persist through most of Thursday
morning before clouds start to slowly erode towards midday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...Lee
AVIATION...Kurz
Hazardous weather outlook, Apr 22, 3:59 AM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
359 AM CDT Wed Apr 22 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
359 AM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible from mid afternoon through
early this evening, mainly south of Interstate 90. A few could
produce gusty winds or small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Apr 22, 2:20 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
220 PM CDT Wed Apr 22 2020

IAZ008>011-018-019-029-030-WIZ054-061-222015-
Clayton-Floyd-Winneshiek-Chickasaw-Howard-Fayette-Allamakee-Mitchell-
Crawford-Grant-
220 PM CDT Wed Apr 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MITCHELL...SOUTHERN HOWARD...NORTHWESTERN CLAYTON...NORTHERN
FAYETTE...ALLAMAKEE...NORTHEASTERN FLOYD...SOUTHERN WINNESHIEK...
CHICKASAW...NORTHWESTERN GRANT AND CRAWFORD COUNTIES...

At 219 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Waucoma to near Farmersburg.
Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Decorah, Prairie Du Chien, Waukon, New Hampton, West Union, Boscobel,
Fennimore, Postville, Monona, Calmar, Fredericksburg, McGregor,
Ossian, Elgin, Clermont, Elma, Hawkeye, Lawler, Marquette and
Spillville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4333 9080 4292 9063 4291 9219 4331 9279
TIME...MOT...LOC 1919Z 271DEG 36KT 4309 9197 4293 9143

Zapotocny
Special weather statement, Apr 22, 3:16 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
316 PM CDT Wed Apr 22 2020

IAZ010-011-019-029-030-WIZ054-055-061-222115-
Clayton-Winneshiek-Chickasaw-Fayette-Allamakee-Richland-Crawford-
Grant-
316 PM CDT Wed Apr 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLAYTON...
NORTHEASTERN FAYETTE...ALLAMAKEE...WINNESHIEK...EAST CENTRAL
CHICKASAW...NORTHERN GRANT...SOUTHWESTERN RICHLAND AND CRAWFORD
COUNTIES...

At 315 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Calmar to near Prairie Du Chien.
Movement was east at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Decorah, Prairie Du Chien, Waukon, Lansing, Boscobel, Fennimore,
Postville, Monona, Calmar, McGregor, Ossian, Marquette, Spillville,
Fort Atkinson, Harpers Ferry, Ridgeway, Hardin, Westport, Excelsior
and Preston.

LAT...LON 4309 9211 4321 9209 4321 9208 4327 9208
      4335 9207 4335 9049 4290 9055
TIME...MOT...LOC 2015Z 263DEG 24KT 4323 9183 4307 9109

Zapotocny
Local storm report, Apr 22, 3:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             CALMAR                  43.18N 91.86W
04/22/2020  M0.25 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

&&

LAWRENCE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:20 PM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Winneshiek55 min
Apr 22, 3:16 PM CDTSpecial Weather StatementARXAllamakee, Winneshiek59 min
Apr 22, 5:14 PM CDTSpecial Weather StatementARXClayton, Fayette61 min
Apr 22, 4:15 PM CDTSpecial Weather StatementARXCrawford60 min
Apr 22, 5:03 PM CDTSpecial Weather StatementARXVernon42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.